Alert archive / Kansas / Tornado Warnings in 2010

Tornado Warning 44, NWS Goodland, KS

May 25, 20104 counties in Kansas

NWS Goodland, KS issued this tornado warning at May 25, 2010, 6:04 PM MDT for 4 counties in Kansas. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2010, 6:04 PM MDT (00:04 UTC)
Expired
May 25, 2010, 7:00 PM MDT
In force
56 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Greeley County, KS, Logan County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 6:18 PM MDTHAIL 0.887 Sse Russell Springs, KS
May 25, 6:39 PM MDTHAIL 0.8811 Nw Leoti, KS
May 25, 6:59 PM MDTHAIL 114 N Leoti, KSQUARTERS REPORTED BY VORTEX 2 FIELD PROJECT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 2:01 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1417 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2010-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1417 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

588 
WFUS53 KGLD 260004
TORGLD
KSC071-109-199-203-260100-
/O.NEW.KGLD.TO.W.0044.100526T0004Z-100526T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
704 PM CDT TUE MAY 25 2010

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN GREELEY COUNTY IN WEST CENTRAL KANSAS...
  SOUTHWESTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
  SOUTHEASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...
  NORTHERN WICHITA COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 800 PM CDT/700 PM MDT/

* AT 601 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 12
  MILES NORTH OF TRIBUNE. DOPPLER RADAR SHOWED THIS TORNADO MOVING
  EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN WALLACE...NORTHEASTERN
  GREELEY...NORTHWESTERN WICHITA AND SOUTHWESTERN LOGAN COUNTIES.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 117 AND 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3873 10183 3883 10112 3859 10112 3853 10175
TIME...MOT...LOC 0004Z 252DEG 24KT 3865 10166

$$

JERRYK
2 follow-up statements
534 
WWUS53 KGLD 260025
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
625 PM MDT TUE MAY 25 2010

KSC071-109-199-203-260100-
/O.CON.KGLD.TO.W.0044.000000T0000Z-100526T0100Z/
WICHITA KS-LOGAN KS-WALLACE KS-GREELEY KS-
725 PM CDT TUE MAY 25 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHEASTERN GREELEY...
SOUTHEASTERN WALLACE...SOUTHWESTERN LOGAN AND NORTHERN WICHITA
COUNTIES UNTIL 800 PM CDT/700 PM MDT/...

AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 13 MILES NORTH OF SELKIRK...AND WAS MOVING EAST AT
25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHWESTERN WICHITA AND SOUTHWESTERN LOGAN
  COUNTIES.

THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. 

HAIL UP TO THE SIZE OF HALF DOLLARS IS ALSO LIKELY WITH THIS 
THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3873 10177 3883 10112 3859 10112 3853 10170
TIME...MOT...LOC 0025Z 267DEG 20KT 3865 10156

$$

JERRYK
159 
WWUS53 KGLD 260048
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT TUE MAY 25 2010

KSC071-199-260058-
/O.CAN.KGLD.TO.W.0044.000000T0000Z-100526T0100Z/
WALLACE KS-GREELEY KS-
648 PM MDT TUE MAY 25 2010

...THE TORNADO WARNING FOR NORTHEASTERN GREELEY AND SOUTHEASTERN
WALLACE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3869 10156 3869 10148 3874 10147 3883 10113
      3859 10112 3855 10156
TIME...MOT...LOC 0048Z 267DEG 20KT 3865 10132

$$

KSC109-203-260100-
/O.CON.KGLD.TO.W.0044.000000T0000Z-100526T0100Z/
WICHITA KS-LOGAN KS-
748 PM CDT TUE MAY 25 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHWESTERN LOGAN AND
NORTHERN WICHITA COUNTIES UNTIL 800 PM CDT...

AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 12 MILES NORTH OF LEOTI...AND WAS MOVING EAST AT 25
MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN WICHITA AND SOUTHWESTERN LOGAN
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3869 10156 3869 10148 3874 10147 3883 10113
      3859 10112 3855 10156
TIME...MOT...LOC 0048Z 267DEG 20KT 3865 10132

$$

JERRYK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 25, 1:30 PM MDT, 4 hours 34 minutes earlier.

Area forecast discussion, May 25, 1:30 PM MDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT TUE MAY 25 2010

.DISCUSSION...
130 PM MDT TUE MAY 25 2010

SOUTHWESTERLY FLOW BETWEEN LOW PRESSURE OFF THE PACIFIC NORTHWEST
COAST AND UPPER HIGH TO OUR EAST WILL SLOWLY EVOLVE INTO A AN
UPPER RIDGE OVER THE AREA BY THURSDAY AS PACIFIC NORTHWEST LOW
MOVES SOUTH REMAINING OFFSHORE. ON FRIDAY THIS LOW AND LARGE UPPER
TROUGH MOVES ASHORE AND INTO THE WESTERN 1/3 OF THE COUNTRY BUT
ITS EASTWARD MOVEMENT WILL FIGHT THE UPPER RIDGE RESULTING IN A
RATHER AMPLIFIED PATTERN.

PLENTY OF MOISTURE AND ELEVATED INSTABILITY TONIGHT WITH THE TAIL
END OF AN UPPER JET TO MOVE OVER THE AREA. TOUGH TO PINPOINT ANY
ONE AREA FOR PRECIP TONIGHT SO WILL HAVE TO BROAD BRUSH LOW CHANCE
POPS ACROSS MOST OF THE AREA. MOS GUIDANCE...ESPECIALLY THE NAM
HAS BEEN DOING WELL IN OUR AREA THE PAST FEW WEEKS WITH REGARDS TO
FOG SO HAVE FOLLOWED IT AND INCLUDED FOG AFTER MIDNIGHT FOR MUCH
OF THE AREA...BLENDING MOS GUIDANCE WITH RUC AND NAM VIS
FORECASTS.

LOW CLOUDS LINGER FOR THE NEXT SEVERAL DAYS WITH VARIOUS
DISTURBANCES MOVING ACROSS THE AREA FROM THE SOUTH/SOUTHEAST IN
BETWEEN THE WEST COAST LOW AND HIGH TO OUR SOUTHEAST/EAST. PLENTY
OF SFC AND ELEVATED INSTABILITY WITH WEAK CAP SUGGESTING MOSTLY
SOME SHOWERS AND NON SEVERE THUNDERSTORMS WEDNESDAY AND AGAIN
THURSDAY AFTERNOON. FOR FRIDAY AFTERNOON KEPT SLIGHT CHANCE POPS
ACROSS THE WEST WHERE PROXIMITY TO BETTER MOISTURE AND LIFT FROM
APPROACHING TROUGH EXIST. STORM MOTIONS GENERALLY TO THE NORTH SO
LITTLE CHANCE OF EASTWARD MOVEMENT THROUGH THE NIGHT.

HIGH TEMPERATURES GENERALLY 75 TO 80 WEDNESDAY...WARMING INTO THE
LOW TO MID 80S THURSDAY AND FRIDAY. LOWS IN THE 50S AND 60S.

FOR THE PERIODS SATURDAY-TUESDAY...SLIGHTLY COOLER ON SATURDAY AS
UPPER TROUGH BECOMES SLIGHTLY NEGATIVELY TILTED WHILE LIFTING
NORTHEAST INTO THE INTERMOUNTAIN WEST. THIS WILL BRING A COLD
FRONT INTO THE AREA. MAIN ENERGY LIFTS INTO THE NORTHERN PLAINS
SUNDAY WITH COOLER TEMPERATURES ON THE BACKSIDE AS HIGH PRESSURE
BUILDS IN. A GENERAL ZONAL FLOW FOR SUNDAY WITH TEMPERATURES
WARMING...ESPECIALLY ACROSS THE WEST WHERE RETURN FLOW BRINGS
THERMAL RIDGE BACK INTO EASTERN COLORADO...FURTHER EAST PROXIMITY
TO SFC HIGH WILL LIMIT REBOUND IN TEMPERATURES WHEN COMPARED TO
SUNDAY. FINALLY FOR TUESDAY...MIXED SIGNALS AS TO THE UPPER
PATTERN WITH SOME TYPE OF WESTERLY FLOW EXPECTED. THERMAL RIDGE
APPEARS TO MOVE EAST ACROSS THE AREA SUGGESTING WARMER
TEMPERATURES.

AS THE NEGATIVELY TILTED UPPER TROUGH LIFTS TO THE NORTH SATURDAY
AFTERNOON INTO SATURDAY NIGHT. AM EXPECTING BEST CHANCE FOR
THUNDERSTORMS ACROSS THE WESTERN 1/2 OF THE AREA DURING THE
AFTERNOON...SPREADING EAST OVERNIGHT. STILL SOME DIFFERENCES IN
REGARD TO POSITION OF DYNAMICS WITH THE TROUGH WHICH WILL IMPACT
AREAL COVERAGE AND SEVERITY OF THUNDERSTORMS...SOMETHING WORTH
WATCHING AND HAS NOW MENTIONED IN THE HWO PRODUCT.

CONFIDENCE NOT REAL HIGH ON PRECIP CHANCES AFTER SATURDAY NIGHT AS
MOST OF THE MOISTURE/LIFT AND INSTABILITY MOVE OUT OF THE AREA.

AFTERNOON TEMPS IN THE 80S SATURDAY...COOLING INTO THE 70S TO
PERHAPS LOW 80S SUNDAY THROUGH TUESDAY.

07

&&

.AVIATION...
1145 AM MDT TUE MAY 25 2010

FOR THE 18Z TAF...SOMEWHAT COMPLEX AVIATION FORECAST FOR THE NEXT
24 HOURS. INITIAL CONCERN IS POTENTIAL FOR CONVECTION IN THE
VICINITY OF BOTH TERMINALS THIS AFTERNOON AND EVENING. FEEL KGLD
HAS THE BETTER SHOT OF SEEING A DIRECT IMPACT BUT CONFIDENCE IS
STILL TOO LOW TO INCLUDE PREVAILING PRECIP. WILL NEED TO MONITOR
CONVECTIVE DEVELOPMENT CLOSELY AND AMEND AS NEEDED. FOCUS THEN
SHIFTS TO POTENTIAL FOR LIFR/VLIFR CIGS/VSBY...ESPECIALLY AT KGLD.
NAM/RUC BOTH DEPICTING DEVELOPMENT OF LOW STRATUS/FOG BY AROUND
10Z. CONDITIONS LOOK LESS FAVORABLE AT KMCK SO HAVE MAINTAINED VFR
CIGS/VSBY. A RENEWED CHANCE FOR CONVECTION AROUND 16Z TOMORROW FOR
BOTH TERMINALS.

FOLTZ

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 25, 3:45 PM MDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
345 PM MDT TUE MAY 25 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
345 PM MDT TUE MAY 25 2010 /445 PM CDT TUE MAY 25 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY
EVENING GENERALLY ALONG AND SOUTH OF INTERSTATE 70. THE PRIMARY
THREATS WILL BE LARGE HAIL...STRONG WINDS AND TORNADOES. LOCALLY
HEAVY RAIN CAN ALSO BE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERYDAY ACROSS PORTIONS OF
THE TRI-STATE AREA THROUGH MONDAY. SEVERE WEATHER APPEARS
POSSIBLE
SATURDAY AFTERNOON AND EVENING. STAY TUNED FOR FURTHER UPDATES AS
SATURDAY APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH EARLY TONIGHT.

07

In the hours before

Local storm report, May 25, 5:21 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
521 PM MDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TORNADO          14 WNW HORACE           38.57N 102.02W
05/25/2010                   GREELEY            KS   TRAINED SPOTTER

            BRIEF DURATION VIEWED FROM 10 MILES SOUTHWEST OF SHARON
            SPRINGS

&&

MWM
Local storm report, May 25, 5:25 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
525 PM MDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TORNADO          14 WNW HORACE           38.58N 102.01W
05/25/2010                   GREELEY            KS   TRAINED SPOTTER

            BRIEF DURATION VIEWED FROM 12 MILES NORTHWEST OF TRIBUNE

&&

MWM
Local storm report, May 25, 5:40 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             14 NNW HORACE           38.66N 101.90W
05/25/2010  M0.75 INCH       GREELEY            KS   TRAINED SPOTTER

&&

JMARTIN
Local storm report, May 25, 5:41 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
541 PM MDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       14 NNW HORACE           38.66N 101.90W
05/25/2010  M2.75 INCH       GREELEY            KS   TRAINED SPOTTER

&&

JMARTIN
Local storm report, May 25, 5:57 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
557 PM MDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TORNADO          9 N TRIBUNE             38.60N 101.78W
05/25/2010                   GREELEY            KS   STORM CHASER

            TORNADO VIEWED BRIEFLY TO THE NORTHWEST OF TRIBUNE KANSAS

&&

MWM
Local storm report, May 25, 6:00 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM MDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FLASH FLOOD      15 NW TRIBUNE           38.62N 101.95W
05/25/2010                   GREELEY            KS   LAW ENFORCEMENT

            WATER RUNNING OVER COUNTY ROADS, LOCATION ESTIMATED.

&&

JMARTIN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 6:22 PM MDTTornado WarningGLDGove, Logan53 min
May 25, 6:41 PM MDTSevere Thunderstorm WarningGLDGreeley32 min
May 25, 6:47 PM MDTFlash Flood WarningGLDLogan4 hr
May 25, 6:49 PM MDTTornado WarningGLDGove, Logan56 min
May 25, 6:52 PM MDTFlash Flood WarningGLDGove3 hr
May 25, 6:58 PM MDTTornado WarningGLDLogan, Wichita29 min
May 25, 7:41 PM MDTTornado WarningGLDGove37 min
May 26, 1:52 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins53 min
May 26, 2:21 PM MDTFlash Flood WarningGLDCheyenne, Rawlins5 hr
May 26, 2:44 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins61 min

Nearby

Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.